A high school athlete’s lung suddenly failed. Could a “common drug” be to blame?

“A group of doctors, nurses and technicians” couldn’t figure out why a high school athlete’s lungs suddenly failed. Six years later, the patient helped discover a link between her rare disease and a “common drug,” writes Lisa Sanders for the Magazine of the New York Times.

Accelerate patient diagnosis

No one knew why her lungs failed

A few days into a new school year, a high school junior on the volleyball team’s starting lineup suddenly developed a sore throat and a 103-degree fever. Initially, her doctor believed she had contracted a viral infection that would clear up in a few days. After the girl’s fever subsided, she experienced “the deepest fatigue” she’s ever had, writes Sanders.

When the patient’s mother took her to the emergency room, her oxygen saturation was in her 60s “dangerously low,” and a chest X-ray revealed a gray cloud filling her lungs.

She was relocated shortly thereafter Sanford Medical Center in Fargo, North Dakota, the nearest hospital with a pediatric intensive care unit.

She was given multiple broad-spectrum antibiotics to treat her pneumonia while doctors tried to determine the cause of her mysterious illness. However, she worsened and was put on a ventilator within days.

Eight days later when Sanford doctors got in touch Mayo Clinic, the patient’s lungs were barely working. As a result, she was hooked up to an extracorporeal membrane oxygenation (ECMO) machine, which breathed for her for the next 116 days.

Ultimately, “a squad of doctors, nurses and technicians” could never figure out why the patient’s lungs had failed.

After the patient spent months on the transplant list, waiting for a new heart and lungs to replace organs that her doctors said would never recover, her organs eventually healed. She was able to go home after seven months in the hospital.

An “Unusual Pattern of Focused Destruction”

In the years following her recovery, the patient returned to the Mayo Clinic for evaluation every six months. Two years after her discharge, some of the nurses in the pediatric intensive care unit told her about a child “whose illness was remarkably similar to her own,” writes Sanders.

Aside from the mysterious illness, the patients didn’t seem to have much in common. But then the two families discovered that both patients had been taking an antibiotic called trimethoprim-sulfamethoxazole (TMP-SMX), the sixth most prescribed antibiotic in the country, when their symptoms began.

Shortly thereafter, the first patient heard a similar story on the news, citing Jenna Miller as the other patient’s pediatric intensive care unit specialist Children’s Hospital of Mercy in Kansas City, Missouri. The patient turned to Miller about the similarities.

To investigate a possible link between the disease and TMP-SMX, Miller reached out to Jennifer Goldman, a pediatrician trained in infectious diseases and clinical pharmacology who has spent years researching adverse drug reactions.

When Miller and Goldman collected the medical records of all known cases, they found that they were all “healthy young people who, after a brief flu-like illness, developed a devastating lung injury, often with a fever, sore throat, or cough,” notes Sanders. “And all had taken TMP-SMX.”

Eventually, “[w]”The biopsies of the affected lungs convinced the doctors of a connection,” adds Sanders. “Each showed the same unusual pattern of concentrated destruction: the only affected cells in the lungs were those where carbon dioxide was taken up and oxygen delivered — the cells that do most of the work of breathing.”

“It ended or changed her life forever”

In the four years since Miller learned of the possible link between the mysterious disease and TMP-SMX, she and Goldman have identified 19 patients — most of them younger than 20 years old — who experienced similar reactions after taking the drug. Six of these patients have died.

“It is still unclear how the antibiotic triggers this rare but devastating destruction,” writes Sanders. “Goldman thinks it’s probably some kind of allergic reaction. But they still cannot predict who is at risk or why.”

Although these cases are rare, the damage caused is extreme. “Most of these people,” Miller said, referring to the 19 cases, “were not being treated for a life-threatening illness, and yet they were given this common drug — and it ended their lives or changed them forever.” (Sanders, Magazine of the New York Times8/4)

Add a Comment

Your email address will not be published.